Prozac and libido?
Briefly, what are the effects of Prozac on libido?
— Feast or famine?
Dear Feast or famine?
Prozac, a type of selective serotonin reuptake inhibitor (SSRI), can affect each person's libido differently, ranging from significant and noticeable changes to no changes at all. However, the general trend is that rather than sparking spontaneous sexual escapades, Prozac has been associated with a decreased libido, challenges with being and staying aroused, difficulty in reaching orgasm, and for some people with penises, difficulty maintaining erections. These symptoms can increase with age as well. When it comes to Prozac or other SSRIs and sexual appetite, between feast and famine, famine tends to take the cake. However, it doesn't have to be that way.
If you're taking or thinking about taking Prozac and are worried about sexual side effects, consider speaking with a health care provider about your options for alternative medications to avoid putting a damper on your sex life. Some suggestions a health care provider may make upon hearing your experience include:
- Waiting a few more weeks to see if these side effects are temporary and will go away on their own.
- Recommending that you try to schedule your sexy times around your medication cycle, or changing the time of day that you take your medication based on when you notice side effects occurring.
- Adjusting the dose you're taking or taking a brief break for a few days when you think you’ll be having sex to lessen the libido-decreasing effects of the SSRI.
- Prescribing another medication to offset the sexual side effects.
- Switching to a different anti-depressant, like Wellbutrin or Remeron, which aren't SSRIs, but are unlikely to have sexual side effects.
Sometimes the side effects of Prozac on your body can also affect your mind. That's why in addition to raising these concerns with a health care provider, speaking with a mental health professional about your concerns may also be helpful. You can also explore other strategies for coping with the side effects of antidepressants. Many medications can have unwanted side effects and it can be helpful for consumers to learn what those are for a given medication so that they might make more educated choices with the help of a provider.
Originally published Jan 06, 1995
Can’t find information on the site about your health concern or issue?
Submit a new comment